Illinois, 2021

Rip Currents in Illinois, August 22, 2021

August 22, 2021 · NWS LOT · 2 events in 2 counties and zones

North winds produced high waves of 4 to 6 feet on southern Lake Michigan on August 22nd. A 19 year old man drowned after jumping into Lake Michigan during the morning near West Pratt Avenue in Chicago.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

North winds produced high waves of 4 to 6 feet on southern Lake Michigan on August 22nd. A 19 year old man drowned after jumping into Lake Michigan during the morning near West Pratt Avenue in Chicago. In a separate incident around the same time, two Northwestern University students were tossing around a football at Clark Street Beach when the ball went into the water. One of the men went into the lake to attempt to get the ball but was pulled away from shore. The second man went into the water and was also pulled away from shore. Both men were rescued by first responders and survived. Later that afternoon, a 16 year old boy drowned in Lake Michigan near Waukegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 22, 5:40 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 22, 5:40 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
640 AM CDT Sun Aug 22 2021

.SHORT TERM...
331 AM CDT

Through Monday...

Our cold front continues to make eastward progress through the CWA
early this morning and based on latest surface observations, is
currently pressing towards the I-55 corridor. Ahead of it, near-
surface moisture remains in good supply, and this has allowed
areas of fog to develop. Currently the most expansive fog and
lowest visibilities are relegated immediately south of our
forecast area, and with the anticipating shrinking extent with
time as the front moves through, don't currently plan any Dense
Fog Advisory headlines here.

Winds are turning breezy/gusty across the lake, and this will
continue to rapidly build wave action in our nearshore waters. The
Beach Hazards statement formally goes into effect at 4 AM, and
this looks good with no alterations to that headline needed at
this time. Dangerous swimming conditions will persist into early
this evening, but should ease quickly as winds pare down. Finally,
can't rule out some showers popping in our far southeast counties
later this morning and afternoon as 925-850 mb moisture won't be
entirely scoured out by the cold front. Warming temperatures aloft
with increasing subsidence will likely cap any freely-ascending
parcels to under 15 kft, so have left thunder out of the forecast
but did introduce some very low shower chances near I-65.

The other focus of the short term is regarding convective chances
late tonight and into Monday morning with indications that a
loosely-organized MCS may attempt to develop upstream of us and
push south and east into the developing low-level jet. Where
exactly initial MCS development takes place remains unclear and
wildly-varying CAM solutions have been noted. Warm advection does
also look to increase across eastern Iowa late tonight on the nose
of another burgeoning low-level jet, and if the mid-levels can
saturate sufficiently, this could be another area where elevated
showers and storms may be able to develop. Any convective complex
would eventually begin to turn more southeast and eventually
southward into the LLJ, so have maintained the earlier PoP
distribution which focuses mainly low values across the western
2/3rds of our forecast area with too much uncertainty to make any
sweeping changes at this time. Monday afternoon may remain mostly
precipitation-free with signs that things may remain just capped
to surface-based parcels with a little warming around 850 mb.

Carlaw

&&

.LONG TERM...
300 AM CDT

Monday night through Saturday...

The upper high remains dominant across much of the CONUS this
week. Accordingly the upper jet becomes more zonal as it lifts
north along the US-Canadian border. This along with broad surface
high pressure across the southeast will allow warm moist air to
surge northward into the area for at least the first half of the
work week.

In fact, Tuesday and Wednesday look downright unpleasant with highs
in the lower 90s and dewpoints in the mid 70s. Resultant heat
indices over 100 degrees are probable suggesting that those spending
prolonged time outdoors will need to take precautions to avoid
heat related illnesses.

As is often the case in these types of patterns, pinpointing timing
of the various waves and precip chances remains challenging.
Multiple ripples in the upper flow will provide us with chances for
storms through nearly the entire period. The blended guidance
attempts to indicate some brief dry periods, but confidence on
when these will be remains low.

There exists some signal in the guidance that we trend a bit
cooler toward the latter half of the week but there is a fair
amount of variability in the handling of a tropical wave across
the southeast CONUS and whether the axis of warmer air shifts to
our west.

Petr

&&

.AVIATION...
For the 12Z TAFs...

Low end VFR cigs prevail over the Chicago area terminals this
morning. There may be dips below 3000ft to MVFR at MDW over the
next hour or two with GYY likely remaining near MVFR for much of
the morning. Some low clouds may try to sneak inland off the lake
later this morning where cigs could dip back to MVFR, but not
seeing signs of this expanding in coverage on the lake yet so
have opted to keep out of the TAFs for now.

Winds will be generally out of the north this morning, turning
easterly this afternoon with the lake breeze at ORD and MDW.
Winds at DPA may trend westerly for a few hours before it moves
through late afternoon.

Winds ease again this evening, becoming rather light and
variable. Eventually they turn more south southwesterly toward
daybreak Monday with increasing clouds from the west from remnant
convection approaching the area. There is the potential this holds
together as it pushes into northern Illinois Monday morning, but
confidence remains too low for any formal precip mention in the
TAF with this issuance.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 10 PM
     Sunday.

IN...Beach Hazards Statement...INZ001-INZ002 until 10 PM Sunday.

LM...Small Craft Advisory...nearshore waters
     until 10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 22, 3:07 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
407 AM CDT Sun Aug 22 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
407 AM CDT Sun Aug 22 2021 /507 AM EDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Fog Risk this morning.
  High Swim Risk for Lake Michigan beaches.
  Limited Thunderstorm Risk late tonight.

DISCUSSION...

Patchy fog is possible early this morning mainly southeast of
Interstate 57.

Dangerous swimming conditions are expected for southern Lake
Michigan beaches through this evening.

There is a low chance for a few thunderstorms across northwest
Illinois late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Thursday through Saturday...
  Limited Thunderstorm Risk.

DISCUSSION:

Hot and humid conditions will prevail next week with periodic
chances for gusty thunderstorms and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-230915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
407 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Saturday...
  Limited Thunderstorm Risk.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 22, 2:10 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
310 AM CDT Sun Aug 22 2021

INZ002-010-011-019-221300-
Porter-Newton-Jasper-Benton-
Including the cities of Portage, Valparaiso, Chesterton,
Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler,
and Oxford
310 AM CDT Sun Aug 22 2021 /410 AM EDT Sun Aug 22 2021/

...Pockets of Dense Fog Early This Morning...

Pockets of dense fog may reduce visibilities to under one half
mile at times through 8 AM. Motorists should be prepared for
sharp and sudden changes in visibility. Should you encounter fog,
slow down, use your low beam headlights, and increase your
following distance.

Carlaw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Central Cook County

When
August 22, 6:20 AM CST to 6:30 AM CST
Where
Central Cook County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Rip Current, Lake

When
August 22, 5:15 PM CST
Where
Lake forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Central Cook County2021-08-2219MaleIn WaterDirect
Rip Current, Lake2021-08-2216MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980438, 980582.